Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 34, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2005, 10:18 PM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2005, 10:18 PM EDT (02:18 UTC)
- Expired
- Jun 6, 2005, 11:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Rockingham County, NC, Stokes County, NC
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1733 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 070218 SVRRNK NCC157-169-070300- /O.NEW.KRNK.SV.W.0034.050607T0218Z-050607T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1018 PM EDT MON JUN 6 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA SOUTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 1100 PM EDT * AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR PINE HALL...OR ABOUT 4 MILES NORTHEAST OF WALNUT COVE...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... PINE HALL... BELEWS CREEK... MADISON... ELLISBORO... INTELLIGENCE... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3644 8016 3626 8021 3617 7984 3641 7977 $$ KK
2 follow-up statements
000 WWUS51 KRNK 070246 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1043 PM EDT MON JUN 6 2005 NCC157-169-070300- /O.CON.KRNK.SV.W.0034.000000T0000Z-050607T0300Z/ ROCKINGHAM NC-STOKES NC- 1043 PM EDT MON JUN 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM EDT FOR STOKES AND ROCKINGHAM COUNTIES... AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PINE HALL...OR ABOUT NEAR WALNUT COVE...MOVING EAST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELEWS CREEK...MAYODAN...MADISON...ELLISBORO...INTELLIGENCE AND BETHANY. THESE THUNDERSTORMS TONIGHT ARE ALSO CAPABLE OF PRODUCING PONDING OF WATER IN POOR DAINAGE AND LOW LYING AREAS. LAT...LON 3644 8016 3626 8021 3617 7984 3641 7977 $$ KK
000 WWUS51 KRNK 070258 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1056 PM EDT MON JUN 6 2005 NCC157-169-070306- /O.EXP.KRNK.SV.W.0034.000000T0000Z-050607T0300Z/ ROCKINGHAM NC-STOKES NC- 1056 PM EDT MON JUN 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR STOKES AND ROCKINGHAM COUNTIES EXPIRES AT 1100 PM EDT... THE THUNDERSTORM HAS WEAKEN TO BELOW SEVERE LIMITS. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY CONTINUE TONIGHT ACROSS THE AREA. LAT...LON 3644 8016 3626 8021 3617 7984 3641 7977 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 9:35 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 6, 9:35 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 935 PM EDT MON JUN 6 2005 .SHORT TERM (REST OF TONIGHT)... BUSY EVENING WITH SCTD SLOW MOVING SVR STORMS ONLY GRDLY FADING OUT WITH LOSS OF HEATING. HOWEVER UPPER TROF AXIS RESPONSIBLE FOR AFTN/EVEN COVERAGE STILL ACROSS THE REGION WITH PIECE OF S/W ENERGY RIDING UP BACK END OF RH LOBE ACROSS THE TN VALLEY. THIS IN COMBO WITH MOIST RAOBS PER PWAT ABOVE AN INCH...OLD OUTFLOW BNDRYS AND LINGERING INSTAB MAY KEEP TSRA/SHRA GOING A BIT PAST MIDNGT AT THIS POINT. THUS PLAN TO KEEP IN A LOW CHC AT LEAST EARLY ON BEFORE ALL ACTIVITY FADES TO AREAS/PATCHY FOG ESPCLY IN SPOTS THAT GOT EARLIER HEAVY RAIN. SOME SMALL CHANGES ALSO TO TEMPS OTRW ONLY SMALL ADJUSTS FOR NOW. && .PREVIOUS DISCUSSION... (ISSUED 739 PM EDT MON JUN 6 2005) AVIATION... SCTD TSRA CONTG ACROSS THE AREA WITH BEST CONCENTRATION ALONG THE BLUE RIDGE IN THE ROA VCNTY. WILL CONT INCLUSION OF CONVECTION AT ERN TAF SITES THIS EVENING...WITH OCNL MVFR/IFR CIGS/VSBYS BEFORE INCLUDING MORE FOG AND LOW CIGS OVERNGT. FOG LOOKS TO LIFT MID MORNING TUE BEFORE GIVING WAY TO MORE SCTD CU/BKN AC AND PSBLY MORE CONVECTION TUE AFTN. SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... OVERALL PATTERN KEEPS AREA UNDER UPPER RIDGE WITH WARM 8H TEMPS. AREAS RADARS SHOWING SCT TSRA MAINLY IN THE MOUNTAINS AT THIS TIME BUT AS TAIL OF OH VLY SHRTWV COMES THRU AND THEN WEAK SFC FNT SCT TSRA SHUD MOVE EAST ACRS THE CWA. SFC DEW POINTS REMAIN IN THE MID 60S TO AROUND 70S SO WITH THE LIGHT WINDS OVERNIGHT EXPECT FOG FORMATION AGAIN. ON TUESDAY...NOT AS MUCH UPPER SUPPORT SO COVERAGE OF TSRA WILL NOT BE AS WIDESPREAD...MORE LIKELY ALONG FAVORED TOPOGRAPHIC AREAS ACROSS THE MTN EMPIRE-NW NC MTNS. DURING THE EVENING...A FEW OF THESE STORMS MAY WORK THERE WAY INTO THE FOOTHILLS AND PIEDMONT SECTIONS ALONG THE VA/NC BORDER. MAINLY BECAUSE OF THE DEW POINTS...WENT WITH WARMER MET GUID FOR LOWS TONIGHT. ALSO LEANED TOWARD WARMER MAV GUID FOR MAX TEMPS ON TUESDAY. LONG TERM (WEDNESDAY THROUGH MONDAY)... CENTER OF UPPER LEVEL RIDGE WILL WOBBLE AROUND THE WESTERN ATLANTIC BETWEEN THE BERMUDA TRIANGLE AND THE SE COAST. WEAK SHORT WAVES WILL TRACK ALONG THE OUTER RINGS OF THIS RIDGE BRING SOME LIFT TO CREATE DIURNAL CONVECTION. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL WITH HAZE HUMID DAYS AND MUGGY NIGHTS. WEDNESDAY THROUGH THURSDAY NIGHT... ONE OF THESE SHORT WAVES WILL TRACK INTO THE OHIO VALLEY ON WEDNESDAY. DURING THIS TIME...A SFC HI WILL MOVE FROM SE CAN INTO THE NE COASTAL WATERS. THESE TWO SYSTEMS WILL COMBINE TO BRING SE FLOW TO THE AREA. WITH MOISTURE AND SFC REFLECTION IN THE REGION...INCREASE CHC FOR -SHRA/TSRA IN THE AREA WITH BETTER FOCUS ALONG EASTERN UPSLOPE COUNTIES WED NGT-THU NGT. WITH RIDGE INCREASING HGHTS...CONVECTION WILL BE BETTER DURING THE DAYLIGHT HOURS AND DEPENDANT ON THE AMOUNT OF CLOUD COVER. QPF DURING THIS TIME WILL REMAIN LIGHT. FRIDAY THROUGH MONDAY... RIDGE BECOMING OCCLUDED AS IT REMAINS OFF THE US SE COAST. THIS WILL BLOCK ANY FRONTAL SYSTEM FROM ENTERING THE REGION. TYPICAL DIURNAL SUMMER CONVECTION POSSIBLE WITH 30/40 POP. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
Hazardous weather outlook, Jun 6, 12:40 PM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 PM EDT MON JUN 6 2005 NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059- 071100- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1240 PM EDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ019-020-024-WVZ042>045-071100- ALLEGHANY-BATH-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 1240 PM EDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT MOVING OUT OF THE OHIO VALLEY WILL CROSS THE AREA FROM MID AFTERNOON THROUGH LATE EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON. AMS
In the hours before
Special weather statement, Jun 6, 7:08 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 708 PM EDT MON JUN 6 2005 VAZ022-023-034-070013- BEDFORD-BOTETOURT-ROANOKE- 708 PM EDT MON JUN 6 2005 ...HEAVY RAINS TO PRODUCE LOW LYING FLOODING... THUNDERSTORMS WITH HEAVY RAINS WILL PERSIST ACROSS SOUTHERN BOTETOURT INTO THE VINTON AREA...EAST INTO WESTERN BEDFORD COUNTY THROUGH 815 PM. RAINFALL AMOUNTS OF UP TO TWO INCHES CAN BE EXPECTED. LOOK FOR PONDING OF WATER ON ROADS AND STREETS...ESPECIALLY IN THE VINTON AREA...NORTH INTO SOUTHEASTERN BOTETOURT COUNTY. DITCHES AND CULVERTS WILL ALSO OVERFLOW WITH WATER WHICH WILL POND ON THE ROADS. BE EXTREMELY CAREFUL IF YOU ARE TRAVELING THROUGH THIS AREA THROUGH 900 PM. 05
Local storm report, Jun 6, 7:19 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST MAX MEADOWS 36.97N 80.93W
06/06/2005 0 MPH WYTHE VA TRAINED SPOTTER
TREES DOWN
&&
JWHITELocal storm report, Jun 6, 7:37 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL BLUE RIDGE 37.38N 79.82W
06/06/2005 0.75 INCH BOTETOURT VA TRAINED SPOTTER
&&
JWHITELocal storm report, Jun 6, 7:39 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL CAVE SPRING 37.22N 80.01W
06/06/2005 0.75 INCH ROANOKE VA TRAINED SPOTTER
&&
JWHITESpecial weather statement, Jun 6, 8:33 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 833 PM EDT MON JUN 6 2005 VAZ033-070114- FRANKLIN- 833 PM EDT MON JUN 6 2005 A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL IS GOING TO AFFECT THE NORTHERN HALF OF THE COUNTY THROUGH 915 PM. LOCATIONS SUCH AS WIRTZ...BURNT CHIMNEY AND EVENTUALLY ROCKY MOUNT CAN EXPECT THE THIS STORM. ALSO...THUNDERSTORMS WILL BEGIN SUBSIDING OVER SMITH MOUNTAIN LAKE...BUT UNTIL THEY DO...STAY OFF...AND AWAY FROM THE WATER. 05
Local storm report, Jun 6, 8:48 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 1 N ROCKY MOUNT 37.01N 79.88W
06/06/2005 0.88 INCH FRANKLIN VA PUBLIC
&&
JWHITEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 41 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.